Infection noticed right after stitches were removed :(
23 days ago I went through surgery to have a deep dermatofibroma removed off the upper right side of my back. 5 days after the first surgery they had to perform and second surgery because the lab results indicated they had not removed all of it - leaving me with a 4-1/2" long incision running horizontally to about 2" left of my armpit. I had a lot of pain associated with the healing after the second surgery - itching, soreness, sharp pains, etc.. The day of the second surgery the doctor put me on antibiotics to prevent infection, and I took those for 9 days. I finally had the stitches removed 3 days ago (14 days after the second surgery), and shortly after I got home that evening I noticed a small portion (about 1/2") of the wound was slightly reopening. The next morning, it re-opened to about 1-1/2", so I called the doctor, went back in, and they put steri-strips over the incision. Sure enough then yesterday I noticed a yellowish-brown substance leaking through the steri-strips where the incision had re-opened when I woke up. Went back to the doctor then for a 3rd day in a row to find out it's infected. So now I'm on another round of antibiotics. I go back in 2 days so he can remove the steri-strips and look at the site. And I've noticed an increase in soreness around the site since the stitches were removed.
Is it still safe to have these steri-strips on with the site being infected underneath?
It didn't start leaking until the stitches were removed and it busted open, so is it most likely that it got infected because of that, or was it probably infected prior to stitch removal?
I'm also experiencing a lot more numbness, soreness, and tingling near the incision ... is that most likely due to the infection?
Since you were having pain since the stitches were removed, so it indicates wound infection of the surgical site. Swab samples of the wound/incision line have to be taken and sent for culture-sensitivity along with blood culture to isolate the infecting organism. Then specific antibiotics-topical as well as oral have to be started. Till the report of the culture comes, the doctors will start with broad spectrum antibiotics.
Severe cases of wound gaping may require dressings for a longer period of time or even a resurgery to stitch the incision line together. Surgery is opted only when infection has subsided and wound is a healthy wound with no pus and healthy pink granulation tissue is present in the wound.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Met with the doctor about 4 days ago, and he's requested I continue taking Doryx until next Monday, August 30th when I meet with him again. Therefore this second round of antibiotics I will have taken for 12 days by the time I see him again. The oozing seems to be down quite a bit now, however now I have these raised red patches where the stitches were taken out 8 days ago. They itch like crazy, and I didn't notice them until yesterday - 7 days after the stitches were removed. In the past I have had mild skin reactions to prolonged exposure to latex - and I specifically mentioned this to the doctors office before he started treating me. And last night I noticed the tefla bandages they gave me to use this week (I'm only covering the wound at night) have latex in them, so I'm wondering if those red patches are from the latex in the tefla pads they gave me Saturday since I didn't have these red patches before they gave me the tefla pads. I have since stopped using those tefla pads and am using a latex free version. Hoping these red patches go away soon. I'm still shocked that the nurse who knew I have had reactions in the past to latex gave me bandages with latex in the packaging when I met with them 4 days ago. I do plan on bringing this up to the doctor when I meet with them next week, in my opinion they should not have given me and put a latex product over the infected wound knowing I've had reactions in the past to latex. The only thing I'm wondering now if those red patches are from the infection or due to the exposure to the latex in the bandages.
I'll keep you posted as to what happens in my next visit on Monday, August 30th. Hopefully at that visit the doctor will be able to confirm if the infection has cleared up.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.